Background: Thyroid hemiagenesis (TH) is a rare inborn anomaly, occurring if one of the thyroid lobes fails to develop. Due to mostly asymptomatic course, it is usually detected incidentally, during investigation of concomitant abnormalities of the thyroid function or structure.
Case report: A case of Graves hyperthyroidism following primary hypothyroidism due to Hashimotos thyroiditis (HT), accompanying a TH, is reported. The patient first presented symptoms of hypothyroidism at the age of 49, when HT and left thyroid lobe agenesis was diagnosed. L-Thyroxine replacement therapy restored euthyroidism. Two years later, first clinical symptoms of hyperthyroidism appeared, persisting despite the cessation of L-thyroxine and treatment with propranolol. Due to intensifying clinical and laboratory signs of thyrotoxicosis associated with an increase in thyrotropin receptor antibody concentration (TRAb), Graves disease was diagnosed. The antithyroid pharmacotherapy by thiamazole was used. However, because of severe side effects it was discontinued, and the patient underwent radioiodine treatment. The administered therapy resulted in subsidence of thyrotoxicosis. Though, four months after 131I administration, the patient developed symptoms of hypothyroidism with a marked increase in thyrotropin level, so substitution with L-thyroxine was reintroduced. Hormonal balance was soon achieved, which was reflected in the improvement of the patients clinical state. No relapse of hyperthyroidism was detected, and a slow, gradual decrease in the TRAb level was observed. The patient, whose observation period has now reached five years, continues to be followed-up in the outpatient clinic and under L-thyroxine replacement therapy, remains both clinically and biochemically euthyroid.
Conclusions: To our knowledge, this is the second case of conversion from primary hypothyroidism due to HT into Graves hyperthyroidism coupled with TH, reported in the literature. Each of these three entities, may influence the thyroid function in a different way, hence, systematic follow-up and individual therapeutic management is required.
03 - 07 May 2008
European Society of Endocrinology